Talk to a board certified doctor
in just a few minutes!

Medication Safety Tips (Part 2)

Written by Courteney

Posted on November 22, 2016 at 9:57 pm

 

According to the CDC, each year there are hundreds of thousands of ER visits due to medication complications and mishaps. Most of these incidents could have been prevented with the proper medication care. We looked at our first 5 medication safety tips in our last post, now for the next few:

6. Always check the ingredients. Aside from checking for potential allergenic filler ingredients, you should also know how much of the active ingredient is in each medication you’re taking as it is easier to overdose on OTC medications than you may think. For example, acetaminophen (the active ingredient in Tylenol) is camouflaged in many OTC and prescription medications such as decongestants and cold medicine. In fact, over 600 North American medications contain acetaminophen! So if you are taking the maximum dose of extra strength Tylenol for aches and pains, along with another acetaminophen-containing medication you may be risking serious problems.

7. Practice caffeine caution. Some medications don’t react well with caffeine, so be sure not to chase them with a large iced tea or coffee unless the pharmacist says it is okay.

8. Make sure all medications are inaccessible to children and pets. Even 1 pill or supplement can harm a child, let alone if they happen to get into a whole bottle. Keep your medications tucked away on a high shelf or in a cabinet that can’t be accessed by little ones.

9. Use steroid creams sparingly. Unless it has been okayed by your doctor or pharmacist, be sure not to use topical steroid creams too heavily as they can potentially thin the skin (atrophy), especially in sensitive areas.

10. Know if it is safe to drink alcohol. Some medications can be dangerous when combined with alcohol.

11. Don’t discontinue medications before consulting your doctor or specialist. It isn’t a good idea to stop taking medications without first consulting your doctor, unless of course you are having an allergic reaction. In which case, seek emergency medical attention.

12. Rinse your mouth out after using puffers. Puffers can cause thrush (yeast infection) of the mouth if you do not rinse the medication out of your mouth after use. Some other medications may have similar instructions to follow, so be sure to check the label every time.

Well there you have the rest of our medication do’s and don’ts! Click here for more information about how to correctly take different medications. Thanks for visiting DocChat! Remember, our board certified physicians are on standby 24/7/365 if you have any medical or medication related inquiries.

 

Talk to a board certified doctor
just in few minutes!

Leave a Reply

Your email address will not be published. Required fields are marked *

Try DocChat!

(2 Minute Registration)

https://app.docchat.io/wp-content/uploads/2015/09/apple.png

App Store

https://app.docchat.io/wp-content/uploads/2015/09/play.png

Google Play

https://app.docchat.io/wp-content/uploads/2015/09/amaz.png

Amazon

* Disclaimer: DocChat is intended as a complementary service to your primary care physician. It is intended for use by those seeking acute health care in non-emergency situations. DocChat does not prescribe DEA-controlled substances, narcotics, or drugs that may potentially be abused. DocChat is not a replacement for your primary care doctor and will only provide short-term prescriptions if medically necessary. If you have an emergency, call 911. If you have a chronic illness, please see your primary care physician. DocChat does not guarantee that our doctors will prescribe medication. DocChat reserves the right to refuse service to any patients it deems to be abusing the intended service or seeking prescriptions beyond a reasonable amount.